Michigan, 2023Hail and Damaging Wind in Michigan, July 10, 2023
July 10, 2023 · NWS APX · 2 events in 1 county or zone
Scattered severe storms initiated across Michigan's central upper peninsula during the afternoon as a strong trough dug into the region. These storms traveled into the eastern upper peninsula during the evening, producing 1 inch hail near Brimley in Chippewa county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe storms initiated across Michigan's central upper peninsula during the afternoon as a strong trough dug into the region. These storms traveled into the eastern upper peninsula during the evening, producing 1 inch hail near Brimley in Chippewa county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 10, 7:08 PM EST, 22 minutes earlier.
Area forecast discussion, Jul 10, 7:08 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
808 PM EDT Mon Jul 10 2023
.NEAR TERM...(Through Tonight)
Issued at 242 PM EDT Mon Jul 10 2023
High Impact Weather Potential: Isolated severe thunderstorms
possible into this evening.
Pattern Synopsis/Forecast:
All eyes directed at rather sharp cold front making ever so slow
southeast progress across Lake Superior and western upper Michigan
early this afternoon. Mid level flow that is essentially parallel
to the surface front responsible for its slow propagation. Decent
moisture advection along and just ahead of this front, as evident by
precipitable water values above one and a quarter inches centered
across upper Michigan. Primary deep layer forcing is detached to
the north of the front as vigorous shortwave trough rotates
southeast across Manitoba. Lack of forcing keeping shower and storm
organization somewhat limited along this front, despite those
appreciable moisture profiles. Nothing severe...as of yet...with
diurnally-driven instability just now starting to ramp up into
central upper Michigan. Areas south of the Straits are essentially
dry (after some morning light showers) under mostly to partly sunny
skies. A warm one out their this afternoon, with temperatures
punching up into the 80s across many areas.
Cold front will continue to work southeast, eventually picking up in
speed a bit later tonight as that upstream shortwave begins to catch
up to it. This front will continue to kick off the threat for more
showers and thunderstorms tonight into Tuesday.
Primary Forecast Concerns/Challenges:
Addressing shower/thunderstorm evolution and severe potential
tonight.
Details:
Not much has changed from earlier thinking, with again pattern
recognition supporting rather now steady convective allowing
guidance trends of convective upscale growth across central upper
Michigan and northern Wisconsin this afternoon and early evening,
driven by increasingly diurnally-driven instability (up and over 1k
joules/kg of mixed layer cape) and falling mid level heights. These
storms will build southeast with time, with most organized activity
likely waiting until very late this afternoon and evening to advance
into eastern upper Michigan and northern Lake Michigan. Although
instability trends will most definitely be downward by that time,
this will be at least partially offset by better shear profiles
through the convective cloud depth. This may help with localized
updraft organization and intensity, possibly allowing a few storms
to become strong to severe. Latest SPC convective update continues
to place the northwest third of our area in a marginal risk for
severe storms this evening, with slight risk wording just clipping
western Mackinac County as well as Beaver Island. Primary concern
will be marginally severe size hail and gusty winds. Showers and
storms will continue to drift south overnight as the front does the
same. Loss of instability should result in less storm organization
and intensity with time tonight, although still cannot completely
rule out a few stronger storms. Do expect convection to become a bit
more transient with time as well as front begins to speed up a bit.
This should negate any real flooding concerns, with very local
heavier rain amounts relegated to those areas that see at least a
few rounds of convection. Lows tonight will range through the 50s
into the lower 60s.
&&
.SHORT TERM...(Tuesday through Thursday)
Issued at 242 PM EDT Mon Jul 10 2023
HIGH IMPACT WEATHER POTENTIAL: Moderate...potential for lingering
severe storms Tuesday...and maybe heavy rain concerns Wednesday into
Thursday?
PATTERN SYNOPSIS/FORECAST:
Strengthening, and very anomalous (-2 standard deviations) upper low
churning ominously over Ontario/Manitoba this morning...with a zonal
trough axis stretching from central Manitoba into Saskatchewan....as
shortwave from yesterday continues to trek eastward into New
England. A niblet approaching Lake Superior this morning...with some
slightly deeper moisture (pwats over an inch) ahead of it from James
Bay down into the Upper Midwest. Ridging holding on upstream over
the Rockies...with a niblet slipping into the PacNW this
morning..and some signal of troughing slipping into SW US. Bulk of
the steeper lapse rates aloft beneath the subtropical ridge over the
western US...but there is an area of steeper mid-level lapse rates
associated with the anomalous low in Ontario/Manitoba. Deepest
moisture remains locked across the SE US into the Southern Plains,
along and south of the longwave trough axis. Zonal, 100+kt upper
level jet over the International Border this morning along the
periphery of the upper low; strong BCZ with this anomalous feature
(the low) resulting in strong winds through the column...with the
850mb LLJ cracking 40kts along and ahead of the surface boundary
draped from an occluded low over north/central Manitoba down into
central MN and the border between the Dakotas. Here, theta-e
advection lends some additional support for waning convective
activity this morning across the UP into E. WI...as 850mb warm
nose (temps aloft +18C) pokes eastward into the Upper Great Lakes.
(Worth noting that 850mb temps are below zero beneath the upper
low over Manitoba.) In the meantime...weak surface high pressure
holds on across the center of the country...between this...and a
cold front across the southern US up into the Mid-Atlantic.
Trough axis across Manitoba this morning to pivot down into the
Upper Great Lakes later this afternoon into this evening...with some
additional energy behind it helping to shift the initial push of
vorticity eastward. Once this latter niblet shifts through, it will
allow the largely zonal BCZ with this system to stall out over the
Midwest Tuesday...though there is some uncertainty in how quickly
this swings through Quebec. PacNW energy to slip eastward through
the ridge...and into the Northern Plains Tuesday night into
Wednesday along the BCZ. With broad subtropical ridge centered over
the central CONUS...and return flow likely across the MS
Valley...anticipate convective activity will become focused and
persist along the BCZ...which is a favorable setup for training
convection. There is still some uncertainty in how this exactly
evolves going into Wednesday night and Thursday...with some
uncertainty in how close the BCZ remains to our vicinity, which will
determine how close the heavier rain concerns end up getting to our
CWA. Meanwhile, that pesky upper low will continue to hold on over
central Canada through the rest of the period, which will keep the
threat of cooler and potentially unsettled weather in the region.
PRIMARY FORECAST CONCERNS: Rain/storm chances through the period...
Tonight's boundary will still be draped across northern Michigan by
Tuesday morning. Does appear there is potential for some steeper
lapse rates aloft along/behind the main front with the dry slot.
Will have to keep an eye on some potential for redevelopment of
convective activity Tuesday morning, given this...and some signals
for at least a few hundred joules of instability in the morning. We
should also have some synoptic support for ascent as the PV niblet
driving the front southward approaches the region. Worth noting the
bulk shear should still be there, which could keep things organized.
This will depend on how quickly the front departs...as some guidance
remains a little more progressive with the front...which would limit
afternoon convective potential.
The Saginaw Bay region has the better potential for diurnal
destabilization (assuming a slightly slower fropa)...which implies
better potential for convective redevelopment for the afternoon
hours. However...if the morning convection ends up being a little
more vigorous...wouldn't be entirely surprising to see it put a
damper on later-day activity for our area. Damaging winds and large
hail would continue to remain the threats into Tuesday...though with
pwats still up around 1.5 inches...certainly couldn't rule out some
localized flooding potential either...especially as the convection
moves into a region that has seen more rain over the last week or
so.
Though we should dry out pretty rapidly behind the front...there are
some signals for some lower-level moisture to creep back in toward
evening across the EUP as another niblet passes by Lake Superior.
Wouldn't be impossible to see some fog develop overnight into
Wednesday morning, especially up that way...as things cool and
decouple behind the cold front overtop recently moistened low-
levels.
Wednesday still looks interesting...despite some signals that things
could end up a little further south. It's still close enough that
we'll have to keep a close eye on where that front stalls out...as
it will likely become the freeway for upstream warm advection
convection...which has potential to train. This is where the heavy
rain concern really begins to rear its head...as there are signals
for pwats at or above 1.5 inches (greater further to our southwest,
of course...) with the next wave that makes its way into the region
Wednesday. Not gonna lie...I am definitely concerned that this may
end up remaining focused more to our south across southern Lower
Michigan, as there is a definite potential for the more impactful
upstream convection to fire a little further south that we'd like
for activity to get in here...not to mention that Coriolis forces
would typically aid in a more southeasterly turn for long-lived
convection. Will certainly be something to keep an eye on going
forward, though...and I suspect we will have some rainfall,
especially toward the M-55 (or maybe even M-72) corridor(s)...though
it may not be as impactful as points further downstate.
However......there are some signals that the convective activity to
our southwest could perhaps shift the BCZ back north a touch going
into Wednesday night, aided by another synoptic niblet swinging
through the base of the trough. If this idea comes to
fruition...could be looking at some additional concerns for heavy
rainfall Wednesday night into Thursday.
.LONG TERM...(Thursday night through Monday)
Issued at 242 PM EDT Mon Jul 10 2023
HIGH IMPACT WEATHER POTENTIAL: Minimal for now.
PATTERN SYNOPSIS/FORECAST:
Broad pattern idea maintains general troughiness over Canada into
the end of the work week...with potential for the upper low to drift
south toward (or into) the Upper Great Lakes for the weekend.
However...guidance is still struggling with how to handle
this...with a great deal of run-to-run inconsistency attm. This
idea, aside from the impact of various niblets traversing the flow,
could play a role in just how warm we are able to get later in the
week ahead of the upper low...and how cool we end up toward the end
of the extended. Either way...signals remain for unsettled weather
through the period...as we will likely be in the vicinity of various
aforementioned niblets perturbing the flow over the Upper Great
Lakes.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 808 PM EDT Mon Jul 10 2023
TSRA are most likely at CIU/PLN tonight, with brief but
significant restrictions possible. As a cold front works southward
across the area tonight, this risk of precip decreases somewhat.
Precip chances linger into Tuesday morning at TVC/MBL/APN, before
ending as cooler/drier air moves in. Conditions will be mostly
VFR.
Gusty sw winds will weaken into tonight. Lighter northerly winds
on Tuesday.
&&
.MARINE...
Issued at 242 PM EDT Mon Jul 10 2023
Gusty southwest winds will continue to produce small craft advisory
conditions on northern Lake Michigan into this evening. Winds shift
to northwest and decrease in speed later tonight and Tuesday behind
a passing cold front. Sub-advisory winds and waves are expected
Tuesday through the remainder of the week. Periodic chances for
showers and thunderstorms are expected the next several days.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...Small Craft Advisory until 2 AM EDT Tuesday for LHZ345.
LM...Small Craft Advisory until 2 AM EDT Tuesday for LMZ341-342-
344>346.
LS...NONE.
&&
NEAR TERM...MSB
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...JZ
MARINE...MSBHazardous weather outlook, Jul 10, 1:51 PM EST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
251 PM EDT Mon Jul 10 2023
MIZ016>018-020>036-041-042-086>088-095>099-112045-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
251 PM EDT Mon Jul 10 2023
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...This afternoon and tonight.
Thunderstorms are expected across eastern upper Michigan later
this afternoon...and across all of northern Michigan tonight. A
few thunderstorms may become severe later today into this evening,
especially northwest of a line extending from Manistee to Alpena.
Large hail and damaging winds are the primary severe weather
threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will remain possible across much of the outlook area
into Tuesday, with additional thunderstorm chances returning
Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-112045-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
251 PM EDT Mon Jul 10 2023
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...This afternoon and tonight.
Thunderstorms are expected later this afternoon across Lake
Superior and northern Lake Michigan, with the threat for
thunderstorms expanding to all nearshore waters tonight. A few
thunderstorms may become severe later today into this evening,
especially northwest of a line extending from Manistee to Alpena.
Large hail and damaging winds are the primary severe weather
threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will remain possible across much of the outlook area
into Tuesday, with additional thunderstorm chances returning
Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 10, 6:15 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Gaylord MI
715 PM EDT Mon Jul 10 2023
MIZ086-110000-
Western Chippewa MI-
715 PM EDT Mon Jul 10 2023
...A strong thunderstorm may impact portions of far western Chippewa
County by 800 PM EDT...
At 715 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Grand Marais, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paradise, Hulbert, Lower Tahquamenon Falls State Park and Mackinaw
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
eastern Michigan.
&&
LAT...LON 4630 8504 4633 8524 4674 8524 4676 8507
4676 8504 4677 8502
TIME...MOT...LOC 2315Z 267DEG 39KT 4654 8585
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JZSpecial weather statement, Jul 10, 6:46 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Gaylord MI
746 PM EDT Mon Jul 10 2023
MIZ095-110030-
Western Mackinac MI-
746 PM EDT Mon Jul 10 2023
...A strong thunderstorm may impact portions of far western Mackinac
County by 830 PM EDT...
At 745 PM EDT, Doppler radar was tracking a strong thunderstorm over
Steuben, or 17 miles northwest of Manistique, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Curtis, Corinne and Gould City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
eastern Michigan.
&&
LAT...LON 4624 8586 4624 8561 4605 8560 4606 8587
TIME...MOT...LOC 2345Z 268DEG 40KT 4617 8646
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JZThunderstorm Wind, Chippewa
- When
- July 10, 7:30 PM EST
- Where
- Chippewa County, 5.32 mi NE of Eckerman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 46.430, -84.960
Trained spotter reported trees downed on McNearney Lake. Time estimated by radar.
Hail, Chippewa
- When
- July 10, 7:52 PM EST
- Where
- Chippewa County, 3.17 mi ENE of Brimley
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.420, -84.510
Fire chief reported quarter sized hail at 6 Mile Road and East Birch Point Trail. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 10 to 31, 20236 deaths · 25 injured · 46 events
- Hail and Damaging Winds in Nebraska, July 10, 2023$14 million · 1 in hail · 8 events
- Flash Flooding and Flooding in Vermont, July 10 to 11, 2023$1.7 million · 16 events
- Flash Flooding in Vermont, July 10, 2023$2.0 million · 2 events
- Flooding in Massachusetts, July 10, 2023$1.6 million · 6 events
- Hail and Damaging Winds in Iowa, July 10, 2023$953,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Michigan, July 10, 2023$541,000 · 2 in hail · 20 events
- Wildfire in Washington, July 10 to 16, 2023$710,000 · 1 event
- Wildfire in Utah, July 10 to 12, 2023$300,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 10, 2023$102,000 · 1.75 in hail · 12 events
- Flash Flooding in Georgia, July 10, 2023$70,000 · 3 events
- Hail and Damaging Winds in Nebraska, July 10, 20232.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126627, 1126579.